New Mexico, 2003High Wind in New Mexico, December 15, 2003
December 15, 2003 · NWS MAF · 2 events in 2 counties and zones
A strong upper level disturbance resulted in an intense wind and dust storm across parts of the Southern Plains on the 15th. The plains of southeast New Mexico were affected by the very high gradient winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance resulted in an intense wind and dust storm across parts of the Southern Plains on the 15th. The plains of southeast New Mexico were affected by the very high gradient winds. Damage resulting from the winds was reported in the Carlsbad vicinity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 15, 3:38 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 15, 3:38 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CST MON DEC 15 2003
.SHORT TERM...
HIGH WINDS WILL BE THE MAIN CONCERN FOR TODAY. THE CURRENT WV SAT
LOOP SHOWS A JET STREAK OVER SOUTHERN CA/AZ WHICH IS POISED TO HEAD
INTO SOUTHEAST NM BY LATE MORNING. THIS JET STREAK WILL LIKELY BRING
100KT WESTERLY WINDS AT 500MB WITH 700MB WINDS AROUND 60KT TO THE
NORTHERN 1/2 OF THE CWA AROUND 18Z TODAY. THESE WINDS MAY NOT
COINCIDE WITH PEAK HEATING...BUT CONDITIONS LOOK FAVORABLE FOR A
HIGH WIND WARNING FOR MUCH OF THE CWA TODAY. WILL GO WITH A HIGH
WIND WARNING FOR ALL ZONES EXCEPT THE PRESIDIO VALLEY...TERRELL...
REAGAN AND GLASSCOCK COUNTIES. THESE COUNTIES WILL BE COVERED WITH A
WIND ADVISORY. EASTERN TERRELL COUNTY MAY ACTUALLY SLIP BY WITHOUT AN
ADVISORY...BUT THE HIGHER TERRAIN IN THE WESTERN PORTION OF THE
COUNTY WILL LIKELY SEE STRONGER WINDS. WINDS ACROSS THE ENTIRE AREA
WILL BEGIN TO DECREASE IN THE EARLY EVENING AS THE UPPER TROUGH AXIS
TRANSLATES EAST OF THE AREA AND A COLD FRONT PUSHES THROUGH.
&&
.LONG TERM...
BENIGN WEATHER PATTERN SETTING UP LONG TERM TUESDAY AND WEDNESDAY AS
THE POTENT UPPER TROUGH MOVES EAST AWAY FROM THE AREA INTO THE
MISSISSIPPI AND OHIO VALLEY. COOL SURFACE HIGH PRESSURE WILL FOLLOW
IN THE TROUGHS WAKE BRINGING MOSTLY CLEAR CONDITIONS AND TEMPERATURES
MODERATING BACK TO NEAR NORMAL BY WEDNESDAY. DRY WEST TO NORTHWEST
FLOW ALOFT WITH UPPER RIDGE CENTERED JUST WEST OF THE GREAT BASIN
THURSDAY AND FRIDAY WITH NEAR TO ABOVE NORMAL TEMPERATURES. RIDGE
APPEARS TO MOVE EAST AND WEAKEN SATURDAY WITH NEAR ZONAL FLOW ALOFT
BY SUNDAY. THIS WOULD FAVOR CONTINUED DRY CONDITIONS WITH ABOVE
NORMAL TEMPERATURES THROUGH NEXT WEEKEND.
&&
.FIRE WEATHER...
WE ANTICIPATE RELATIVE HUMIDITY VALUES WILL DROP BELOW 15 PERCENT
ACROSS ALL OF THE CWA TODAY ALONG WITH SUSTAINED 20 FT. WINDS OF 20
MPH OR GREATER. RH/S WILL LIKELY NOT RISE ABOVE 15 PERCENT BEFORE 6
PM CST OR 5 PM MST...SO WILL END THE RED FLAG WARNING AT 8 PM CST OR
7 PM MST. LOW RELATIVE HUMIDITY VALUES POSSIBLE TUESDAY AND WEDNESDAY
DUE TO VERY DRY AIR ANTICIPATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 29 47 25 / 0 0 0 0
CARLSBAD NM 66 27 50 23 / 0 0 0 0
DRYDEN TX 76 39 52 29 / 0 0 0 0
FORT STOCKTON TX 75 33 50 30 / 0 0 0 0
GUADALUPE PASS TX 56 27 43 28 / 0 0 0 0
HOBBS NM 64 26 49 22 / 0 0 0 0
MARFA TX 65 22 46 19 / 0 0 0 0
MIDLAND INTL AIRPORT TX 69 27 48 24 / 0 0 0 0
ODESSA TX 68 27 47 24 / 0 0 0 0
WINK TX 68 27 53 22 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING THROUGH 8 PM CST FOR ALL OF WEST TEXAS...
TXZ045>048-050>053-057>063-067>070-074-075-079>082-258.
...HIGH WIND WARNING TODAY TXZ045>048-050>053-057>062-067>069
TXZ074-075-080-081-258.
...WIND ADVISORY TODAY TXZ063-070-079-082.
NM...RED FLAG WARNING THROUGH 7 PM MST FOR ALL OF SOUTHEAST NEW
MEXICO NMZ019-027>029-033-034.
...HIGH WIND WARNING TODAY ALL OF SOUTHEAST NEW MEXICO
NMZ027>029-033-034.
&&
06/12Hazardous weather outlook, Dec 15, 3:30 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CST MON DEC 15 2003
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
430 AM CST (330 AM MST) MON DEC 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
HIGH WINDS WILL AFFECT MUCH OF SOUTHEASTERN NEW MEXICO AND WEST
TEXAS TODAY. WEST WINDS OF 30 TO 40 MPH...WITH GUSTS OVER 55 MPH
WILL BE POSSIBLE ACROSS MOST OF THE PLAINS BY MIDDAY. SUSTAINED WEST
WINDS OF 50 TO 60 MPH...WITH GUSTS OVER 70 MPH...WILL BE POSSIBLE IN
THE GUADALUPE AND DAVIS MOUNTAINS BY LATE THIS MORNING. A HIGH WIND
WARNING HAS BEEN POSTED FOR THE MOUNTAINS AND MUCH OF THE PLAINS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. A WIND ADVISORY IS IN EFFECT FOR
THE FAR SOUTHEAST PERMIAN BASIN...TERRELL COUNTY AND PRESIDIO
VALLEY.
STRONG WEST WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES OF 15
PERCENT OR LESS AND HIGH FIRE DANGER WILL RESULT IN RED FLAG FIRE
WEATHER CONDITIONS ACROSS ALL AREAS TODAY.
WIDESPREAD BLOWING DUST REDUCING VISIBILITIES TO BELOW 5 MILES IS
EXPECTED TODAY ACROSS SOUTHEASTERN NEW MEXICO AND MUCH OF WEST TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Eddy County Plains
- When
- December 15, 9:00 AM MST to 12:00 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Severe gradient surface winds began by mid morning on the 15th across the plains of Eddy County. These winds removed the roof from at least one structure, and downed power lines across the county. The severe winds spread east across the plains through the early afternoon. Gusts in excess of 60 MPH were observed by an automated weather station in Tatum. No reports of significant damage were received from Lea County.
High Wind, Northern Lea County
- When
- December 15, 1:00 PM MST to 2:30 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 15, 20036 injured · $180,000 · 1 event
- Winter Storm in Vermont, December 15, 2003$100,000 · 4 events
- High Wind in Texas, December 15, 2003$50,000 · 58 kt wind · 18 events
- Dust Storm and High Wind in Texas, December 15, 2003$80,000 · 52 kt wind · 4 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 3 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 2 events
- High Wind in Nebraska, December 15, 2003$30,000 · 4 events
- High Wind in Alaska, December 15, 2003$30,000 · 70 kt wind · 3 events
- Winter Storm in Vermont, December 15, 2003$30,000 · 2 events
- Winter Storm in Minnesota, December 15 to 16, 2003$20,000 · 8 events
- Winter Storm in Minnesota, December 15 to 16, 200319 events
- Winter Storm in Vermont, December 15, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332142, 5332143.